Spontaneous intraventricular hemorrhage associated with prolonged diosmin therapy

Ramesh M. Kumar, Jamie Van Gompel, Regina Bower, Alejandro Rabinstein

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Background: The prevalent use of anticoagulation in a growing elderly population has led to an increasing incidence of intracerebral hemorrhage. Furthermore, the understanding of the interactions and adverse effects of oral anticoagulants when used with non-FDA approved drugs is limited. Diosmin is one such non-FDA approved drug which is a semisynthetic, phlebotropic supplement with multiple microcirculatory effects. We report a case of a patient on oral anticoagulation and diosmin, who presented with spontaneous intraventricular hemorrhage, and discuss the possible etiology behind this rare event. Methods: A retrospective chart review and a comprehensive search of the literature using the PubMed database were performed. Results: A 77-year old female with a 6 week history of warfarin therapy and a several year history of diosmin use presented with severe bitemporal headache. Computed tomography scan revealed an acute hemorrhage within the right ventricle without associated intraparenchymal hemorrhage. International normalized ratio measured 1.8 and was corrected using fresh frozen plasma and vitamin K. She was discharged without neurological deficits. Conclusions: Diosmin inhibits platelet aggregation and prolongs the effect of norepinephrine on venous tone, leading to increased venoconstriction. The combined effect of chronic microcirculatory hypertension and inhibition of platelet aggregation due to diosmin may have predisposed to spontaneous hemorrhage in this anticoagulated patient. Individual cases such as this serve as a reminder that over-the-counter dietary supplements may be associated with serious adverse events. The practicing clinician should be aware of this possible adverse event when evaluating patients on oral anticoagulation and chronic diosmin treatment.

Original languageEnglish (US)
Pages (from-to)438-440
Number of pages3
JournalNeurocritical Care
Volume14
Issue number3
DOIs
StatePublished - Jun 2011

Fingerprint

Diosmin
Hemorrhage
Platelet Aggregation
Therapeutics
International Normalized Ratio
Vitamin K
Cerebral Hemorrhage
Warfarin
Dietary Supplements
PubMed
Pharmaceutical Preparations
Anticoagulants
Heart Ventricles
Headache
Norepinephrine
Tomography
Databases
Hypertension
Incidence

Keywords

  • Anticoagulation
  • Diosmin
  • Flavonoids
  • Intracerebral hemorrhage
  • Spontaneous intraventricular hemorrhage
  • Warfarin

ASJC Scopus subject areas

  • Clinical Neurology
  • Critical Care and Intensive Care Medicine

Cite this

Spontaneous intraventricular hemorrhage associated with prolonged diosmin therapy. / Kumar, Ramesh M.; Van Gompel, Jamie; Bower, Regina; Rabinstein, Alejandro.

In: Neurocritical Care, Vol. 14, No. 3, 06.2011, p. 438-440.

Research output: Contribution to journalArticle

@article{58edaae2f410460abf37054b3acc1097,
title = "Spontaneous intraventricular hemorrhage associated with prolonged diosmin therapy",
abstract = "Background: The prevalent use of anticoagulation in a growing elderly population has led to an increasing incidence of intracerebral hemorrhage. Furthermore, the understanding of the interactions and adverse effects of oral anticoagulants when used with non-FDA approved drugs is limited. Diosmin is one such non-FDA approved drug which is a semisynthetic, phlebotropic supplement with multiple microcirculatory effects. We report a case of a patient on oral anticoagulation and diosmin, who presented with spontaneous intraventricular hemorrhage, and discuss the possible etiology behind this rare event. Methods: A retrospective chart review and a comprehensive search of the literature using the PubMed database were performed. Results: A 77-year old female with a 6 week history of warfarin therapy and a several year history of diosmin use presented with severe bitemporal headache. Computed tomography scan revealed an acute hemorrhage within the right ventricle without associated intraparenchymal hemorrhage. International normalized ratio measured 1.8 and was corrected using fresh frozen plasma and vitamin K. She was discharged without neurological deficits. Conclusions: Diosmin inhibits platelet aggregation and prolongs the effect of norepinephrine on venous tone, leading to increased venoconstriction. The combined effect of chronic microcirculatory hypertension and inhibition of platelet aggregation due to diosmin may have predisposed to spontaneous hemorrhage in this anticoagulated patient. Individual cases such as this serve as a reminder that over-the-counter dietary supplements may be associated with serious adverse events. The practicing clinician should be aware of this possible adverse event when evaluating patients on oral anticoagulation and chronic diosmin treatment.",
keywords = "Anticoagulation, Diosmin, Flavonoids, Intracerebral hemorrhage, Spontaneous intraventricular hemorrhage, Warfarin",
author = "Kumar, {Ramesh M.} and {Van Gompel}, Jamie and Regina Bower and Alejandro Rabinstein",
year = "2011",
month = "6",
doi = "10.1007/s12028-011-9524-9",
language = "English (US)",
volume = "14",
pages = "438--440",
journal = "Neurocritical Care",
issn = "1541-6933",
publisher = "Humana Press",
number = "3",

}

TY - JOUR

T1 - Spontaneous intraventricular hemorrhage associated with prolonged diosmin therapy

AU - Kumar, Ramesh M.

AU - Van Gompel, Jamie

AU - Bower, Regina

AU - Rabinstein, Alejandro

PY - 2011/6

Y1 - 2011/6

N2 - Background: The prevalent use of anticoagulation in a growing elderly population has led to an increasing incidence of intracerebral hemorrhage. Furthermore, the understanding of the interactions and adverse effects of oral anticoagulants when used with non-FDA approved drugs is limited. Diosmin is one such non-FDA approved drug which is a semisynthetic, phlebotropic supplement with multiple microcirculatory effects. We report a case of a patient on oral anticoagulation and diosmin, who presented with spontaneous intraventricular hemorrhage, and discuss the possible etiology behind this rare event. Methods: A retrospective chart review and a comprehensive search of the literature using the PubMed database were performed. Results: A 77-year old female with a 6 week history of warfarin therapy and a several year history of diosmin use presented with severe bitemporal headache. Computed tomography scan revealed an acute hemorrhage within the right ventricle without associated intraparenchymal hemorrhage. International normalized ratio measured 1.8 and was corrected using fresh frozen plasma and vitamin K. She was discharged without neurological deficits. Conclusions: Diosmin inhibits platelet aggregation and prolongs the effect of norepinephrine on venous tone, leading to increased venoconstriction. The combined effect of chronic microcirculatory hypertension and inhibition of platelet aggregation due to diosmin may have predisposed to spontaneous hemorrhage in this anticoagulated patient. Individual cases such as this serve as a reminder that over-the-counter dietary supplements may be associated with serious adverse events. The practicing clinician should be aware of this possible adverse event when evaluating patients on oral anticoagulation and chronic diosmin treatment.

AB - Background: The prevalent use of anticoagulation in a growing elderly population has led to an increasing incidence of intracerebral hemorrhage. Furthermore, the understanding of the interactions and adverse effects of oral anticoagulants when used with non-FDA approved drugs is limited. Diosmin is one such non-FDA approved drug which is a semisynthetic, phlebotropic supplement with multiple microcirculatory effects. We report a case of a patient on oral anticoagulation and diosmin, who presented with spontaneous intraventricular hemorrhage, and discuss the possible etiology behind this rare event. Methods: A retrospective chart review and a comprehensive search of the literature using the PubMed database were performed. Results: A 77-year old female with a 6 week history of warfarin therapy and a several year history of diosmin use presented with severe bitemporal headache. Computed tomography scan revealed an acute hemorrhage within the right ventricle without associated intraparenchymal hemorrhage. International normalized ratio measured 1.8 and was corrected using fresh frozen plasma and vitamin K. She was discharged without neurological deficits. Conclusions: Diosmin inhibits platelet aggregation and prolongs the effect of norepinephrine on venous tone, leading to increased venoconstriction. The combined effect of chronic microcirculatory hypertension and inhibition of platelet aggregation due to diosmin may have predisposed to spontaneous hemorrhage in this anticoagulated patient. Individual cases such as this serve as a reminder that over-the-counter dietary supplements may be associated with serious adverse events. The practicing clinician should be aware of this possible adverse event when evaluating patients on oral anticoagulation and chronic diosmin treatment.

KW - Anticoagulation

KW - Diosmin

KW - Flavonoids

KW - Intracerebral hemorrhage

KW - Spontaneous intraventricular hemorrhage

KW - Warfarin

UR - http://www.scopus.com/inward/record.url?scp=79955804641&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79955804641&partnerID=8YFLogxK

U2 - 10.1007/s12028-011-9524-9

DO - 10.1007/s12028-011-9524-9

M3 - Article

C2 - 21400007

AN - SCOPUS:79955804641

VL - 14

SP - 438

EP - 440

JO - Neurocritical Care

JF - Neurocritical Care

SN - 1541-6933

IS - 3

ER -